Kansas, 2012Tornado in Kansas, September 17, 2012
September 17, 2012 · NWS TOP · 1 event in 1 county or zone
Weak Convection formed a landspout in western Shawnee County near Dover, Kansas. No damage was reported from this weak, short-lived tornado, and it lasted for less than one minute.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak Convection formed a landspout in western Shawnee County near Dover, Kansas. No damage was reported from this weak, short-lived tornado, and it lasted for less than one minute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 11:28 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 17, 11:28 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT MON SEP 17 2012
...UPDATE TO AVIATION...
.DISCUSSION...
SHORT TERM FORECAST (TODAY AND TUESDAY)...
FALL-LIKE PATTERN IS EXPECTED TO CONTINUE OVER THE NEXT FEW DAYS AS
LONG WAVE TROUGHING CONTINUES TO TAKE FORM OVER THE GREAT LAKES
REGION WITH A WEAKLY AMPLIFIED RIDGE TO THE WEST OF THE FORECAST
AREA. BETWEEN THE LONG WAVE TROUGH AND THE WEAK RIDGE NORTHWEST FLOW
CONTINUES OVER THE CENTRAL PLAINS. GIVEN THIS PATTERN EXPECT
CONDITIONS TO CONTINUE TO REPRESENT FALL-LIKE CONDITIONS WITH NEAR
NORMAL TEMPERATURES AND A POSSIBLY A ROUND OR TWO OF LIGHT RAIN.
11 TO 3.9 MICRON IMAGERY SHOWS LOW CLOUDS ACROSS FAR SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI. FURTHER NORTH ACROSS NORTHEAST AND
EAST CENTRAL KANSAS SKIES ARE PARTLY CLOUDY...BUT SATELLITE IMAGERY
SUGGESTS THAT SOME AREAS OF LIGHT FOG ARE FORMING IN NORTHEAST
KANSAS. DO NOT EXPECT FOG TO BECOME DENSE THIS MORNING AS MODEL
SOUNDINGS FOR THE NEXT FEW HOURS DO NOT INDICATE SATURATION TO THE
SURFACE WITH A STRONG INVERSION...HOWEVER A FEW LOW SPOTS MAY SEE
SOME REDUCED VISIBILITY UNTIL SUNRISE. FOR LATER TODAY A STRONG
UPPER TROUGH WILL BECOME WELL ESTABLISHED OVER THE GREAT LAKES
REGION. AS IT BECOMES ESTABLISHED IT WILL SWING THROUGH THE FORECAST
AREA PROVIDING SOME MID/UPPER SUPPORT FOR ASCENT...WHICH COULD BRING
A FEW SHOWERS TO THE AREA TODAY. AT THE SURFACE THE LEADING EDGE OF
A STRONG SURFACE RIDGE WILL GLIDE THROUGH THE AREA RESULTING IN A
STRONG PUSH OF COOL DRY AIR BEHIND A COLD FRONT. ONCE THE COLD FRONT
AND TROUGH AXIS PUSH SOUTH OF THE AREA LATER TODAY EXPECT THE
PRECIP CHANCES TO END. MODEL SOUNDINGS STILL INDICATE MARGINAL TO
POOR QUALITY MOISTURE SO DO NOT EXPECT MUCH IN THE WAY OF PRECIP
ACCUMULATION...PERHAPS AROUND A FEW HUNDREDTHS OF AN INCH TO A
TENTH OF AN INCH. EXPECT TEMPS TODAY TO BE WARMER ACROSS EAST
CENTRAL KANSAS AS DIABATIC HEATING WILL ALLOW THAT AREA TO WARM UP
PRIOR TO FRONTAL PASSAGE. AS THE SURFACE HIGH CONTINUES TO THE
E-SE SOUTHERLY RETURN FLOW WILL COMMENCE FOR TUESDAY AND
WEDNESDAY...THUS WE CAN EXPECT A GRADUAL WARM UP FOR THE MIDDLE
PART OF THE WEEK.
MID RANGE AND EXTENDED FORECAST (WEDNESDAY THROUGH SUNDAY)...
WITH SOUTHERLY FLOW ADVECTING WARM AIR BACK INTO THE AREA FOR
WEDNESDAY EXPECT HIGHS TO REACH THE LOWER TO MID 80S. WITH THE
AFOREMENTIONED LONG WAVE TROUGH FAIRLY STATIONARY OVER THE GREAT
LAKES ANOTHER PIECE OF ENERGY WILL ROTATE AROUND THE BASE OF THE
TROUGH ON THURSDAY. ANOTHER COLD FRONT WILL ACCOMPANY THE TROUGH AND
ANOTHER ROUND OF LIGHT RAIN WILL BE POSSIBLE THURSDAY AS A RESULT OF
THE SHORTWAVE TROUGH MOVING THROUGH. AGAIN POOR MOISTURE QUALITY
WILL PRECLUDE WIDESPREAD RAIN OR LARGE RAINFALL AMOUNTS. BY LATE IN
THE WEEK ANOTHER AREA OF SURFACE HIGH PRESSURE WILL DIVE SOUTHWARD
OUT OF CANADA BRINGING A FAIRLY COOL AIRMASS WITH IT. THE COLD FRONT
SHOULD PUSH THROUGH NORTHEAST KANSAS SOMETIME FRIDAY WITH COOL
NORTHWEST WINDS BEHIND IT. AS THE HIGH SETTLES OVER NORTHEAST KANSAS
FOR THE WEEKEND EXPECT OVERNIGHT LOWS TO DIP INTO THE MID 40S...AND
POSSIBLY EVEN LOWER SHOULD SKIES BE ABLE TO CLEAR OUT COMPLETELY AND
WINDS BE ABLE TO BECOME CALM. ALTHOUGH OVERNIGHT LOWS ARE EXPECTED
TO BE RATHER CHILLY EXPECT GOOD DIURNAL RECOVERY THROUGHOUT THE
DAY...ALLOWING HIGHS TO RISE INTO THE MID 70S FOR SAT AND SUN.
JL
&&
.AVIATION...
MVFR CIGS ARE EXPECTED UNTIL 00Z TUESDAY THEN SHOULD SCATTER OUT
LEAVING VFR CONDITIONS. FRONTAL BOUNDARY SHOULD MOVE THROUGH TOP
AND FOE AROUND 19Z OR SO. WINDS WILL BECOME NORTH NEAR 14 KTS WITH
GUSTS TO AROUND 22 KTS. THE WINDS WILL DIMINISH BY 01Z TO LESS
THAN 10 KTS FROM THE NORTH. SOME MID LEVEL CLOUDS ARE EXPECTED
AFTER 15Z TUESDAY.
53
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 17, 2:16 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT MON SEP 17 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-182030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
316 PM CDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL KANSAS THIS
AFTERNOON. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF THE TURNPIKE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Tornado, Shawnee
- When
- September 17, 2:20 PM CST to 2:21 PM CST
- Where
- Shawnee County, 3.2 mi SSE of Dover
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 38.930, -95.900
The public reported a thin landspout 3 miles southeast of Dover, Kansas. It made intermittent ground contact for about a minute.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 17, 2012$177,000 · 16 events
- Flood and Damaging Winds in Florida, September 17 to 18, 2012$186,000 · 55 kt wind · 10 events
- Tornado and Flash Flooding in Tennessee, September 17 to 18, 2012$85,000 · EF0 · 15 events
- Flash Flooding and Flood in Alabama, September 17 to 18, 2012$75,000 · 13 events
- Flash Flood and Flood in Kentucky, September 17 to 18, 20127 events
- Hail and Damaging Winds in Wisconsin, September 17, 2012$2,000 · 1.25 in hail · 6 events
- High Wind in New Mexico, September 17, 201261 kt wind · 4 events
- Heavy Rain in Tennessee, September 17 to 18, 20123 events
- Hail in Michigan, September 17, 20121.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20121 event
- Heavy Rain in Indiana, September 17, 20121 event
- Tornado in Alabama, September 17, 2012$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413258.